Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 45, NWS Baltimore/Washington

July 27, 2004Prince George's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 27, 2004, 11:44 PM EDT for Prince George's County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 11:44 PM EDT (03:44 UTC)
Expired
Jul 28, 2004, 1:45 AM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Prince George's County, MD

The radar

The Sterling radar (KLWX), 51 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 280345
FFWLWX
MDC033-280545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 PM EDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  PRINCE GEORGES COUNTY IN CENTRAL MARYLAND

* UNTIL 145 AM EDT.

* AT 1142 PM EDT...RADAR CONTINUED TO SHOW AN AREA OF SHOWERS WITH   
  VERY HEAVY RAIN MOVING ACROSS THE COUNTY. SEVERAL ROADS ARE STILL  
  CLOSED AT THIS TIME AND ADDITION RAINFALL WILL ONLY MAKE THE       
  CURRENT FLOODING WORSE. RADAR INDICATES THAT UP TO THREE INCHES OF 
  RAIN HAS ALREADY FALLEN OVER PORTIONS OF THE COUNTY. ANOTHER 1 TO  
  2 INCHES WILL BE POSSIBLE THROUGH 145 AM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ADELPHI...BELTSVILLE...BLADENSBURG...BOWIE...CHEVERLY...
  COLLEGE PARK...GREENBELT...HYATTSVILLE...LANDOVER...LANGLEY PARK...
  LARGO...MITCHELLVILLE...NEW CARROLLTON AND WOODMORE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3899 7702 3886 7685 3893 7671 3910 7686

$$
ND
1 follow-up statement
000 
WGUS71 KLWX 280546
FFSLWX
MDC033-280615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
143 AM EDT WED JUL 28 2004

...FLASH FLOOD WARNING FOR PRINCE GEORGES COUNTY HAS BEEN ALLOWED TO 
EXPIRE...

DOPPLER RADAR INDICATES THAT THE RAIN ACROSS PRINCE GEORGES COUNTY 
HAS DIMINISHED WITH ONLY A FEW LIGHT RAIN SHOWERS OCCURRING AT 143 
AM. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:30 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 27, 9:30 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT TUE JUL 27 2004

.DISCUSSION...DEEP LAYER MOISTURE AHEAD OF H5 TROUGH MOVING THROUGH
THE OH VALLEY CONTINUES TO MOVE SLOWLY NORTHWARD INTO THE CWA FROM
NC THIS EVENING. SHOWERS AND THUNDERSTORMS IN UNIFORM SOUTHWEST FLOW
ACROSS THE REGION. 00Z SOUNDING FOR IAD SHOWED PW AT 2.10 INCHES.
SHOWERS AND THUNDERSTORMS WHICH HAVE FORMED IN BROAD AREA OF ASCENT
HAVE PRODUCED RAINFALL RATES OF 1 TO 2 INCHES PER HOUR THIS EVENING
AND LOCALIZED FLOODING. META AND RUC SHOWING FAIRLY HIGH UVV ACROSS
THE EASTERN THIRD OF THE CWA OVERNIGHT...WHERE WILL KEEP FLOOD WATCH
IN EFFECT THROUGH 4 AM. WILL LOWER POPS WEST OF THE BLUE RIDGE BASED
ON RADAR TRENDS AND WEAKER FORCING.

SMITH

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FFA UNTIL 4 AM WEDNESDAY DCZ001
MD...FFA UNTIL 4 AM WEDNESDAY
MDZ005>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FFA UNTIL 4 AM WEDNESDAY VAZ052>053...VAZ055>057.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 27, 11:27 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT TUE JUL 27 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-280800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1127 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT SLOWLY
ADVANCES FROM THE WEST. WITH ABUNDANT MOISTURE IN THE
ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE THROUGH THIS EVENING.

SOME OF THE HEAVIER SHOWERS AND THUNDERSTORMS COULD PRODUCE RAINFALL
OF UP TO 3 INCHES IN A SHORT PERIOD OF TIME. THIS WOULD BE
SUFFICIENT TO CAUSE FLOODING OF STREAMS...CREEKS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAINFALL WILL BE POSSIBLE EAST OF INTERSTATE 95 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

In the hours before

Local storm report, Jul 27, 7:50 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      5 SE BEL AIR            39.48N 76.28W
07/27/2004                   HARFORD            MD   EMERGENCY MNGR

            ROADS HAVE BEEN CLOSED ALONG HIGHWAY 7 AND 136. AS WELL
            AS SCHUCKS DR AND EDWARDS LN.

&&

JD
Local storm report, Jul 27, 9:12 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      GREAT MILLS             38.24N 76.50W
07/27/2004                   ST. MARYS          MD   EMERGENCY MNGR

            ROADS CLOSED AROUND THE CITY OF GREAT MILLS.

&&

JD
Local storm report, Jul 27, 10:01 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      CHEVY CHASE             38.99N 77.07W
07/27/2004                   MONTGOMERY         MD   TRAINED SPOTTER

            FLOODING ON ROCK CREEK

&&

JD
Local storm report, Jul 27, 10:16 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FLASH FLOOD      COLLEGE PARK            39.00N 76.93W
07/27/2004                   PRINCE GEORGES     MD   TRAINED SPOTTER

            CREEKS AND STREETS FLOODING REPORTED BY SPOTTER

&&

JD
Local storm report, Jul 27, 10:23 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FLASH FLOOD      BALTIMORE               39.30N 76.61W
07/27/2004                   BALTIMORE CITY     MD   FIRE DEPT/RESCUE

            FROM THE UPPER NORTHEND TO THE NORTHEAST OF THE CITY.
            STREET FLOODING WITH PONDING OF WATER ON ROADWAYS.

&&

JD
Local storm report, Jul 27, 10:28 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1027 PM     FLASH FLOOD      COLESVILLE              39.09N 77.01W
07/27/2004                   MONTGOMERY         MD   TRAINED SPOTTER

            NORTH COLESVILLE RD CLOSED IN BOTH DIRECTIONS DUE TO
            FLOODING.

&&

JD

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:48 PM EDTFlash Flood WarningLWXHarford117 min
Jul 27, 9:23 PM EDTFlash Flood WarningLWXBaltimore, Howard, Montgomery, City of Baltimore2 hr
Jul 27, 9:44 PM EDTFlash Flood WarningLWXPrince George's2 hr
Jul 27, 10:35 PM EDTFlash Flood WarningLWXHarford115 min
Jul 28, 7:10 AM EDTFlash Flood WarningLWXMontgomery4 hr

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.